Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
149 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for wheezing and cough

Answered by
Dr.
Dr. Kaushal Bhavsar

Pulmonologist

Practicing since :2008

Answered : 14571 Questions

default
Posted on Mon, 10 Nov 2014 in Lung and Chest disorders
Question: I have been wheezing from deep in the bottom of my lungs and coughing up white thick bubbly stuff. I have had this for almost a month now. Some times it's painfull in my lungs. I am very fit social cyclist but my riding is now compromised as my lungs burn and don't seem to oxygenate my body properly. I don't feel sick at all but do feel week at times especially riding... My doc gave me some steroids for three days and it helped but it's back again one week later after the medication. Please help
doctor
Answered by Dr. Kaushal Bhavsar 2 hours later
Brief Answer:
you need investigations.

Detailed Answer:
Hello dear, thanks for your question on HCM.in my opinion you should get done some investigations for proper diagnosis.
I want to ask you something.
Are you smoker?
If yes than chronic bronchitis can be the cause for your symptoms.
And if not, we have to rule out 2 things.
1. infection
2. Bronchitis
So I advice you to get done Chest x ray to rule out infection and pulmonary function test (PFT) to rule out bronchitis. And for both of these you need to consult pulmonologist.
The treatment for your condition is not only steroids. You may need
1. Antibiotics
2. Inhaled therapy in the form of meter dose inhalers containing long acting beta 2 agonist (LABA) and inhaled corticosteroids (ICS).
3. Antihistamines and anti inflammatory to reduce inflammation.
4. Quit smoking as early as possible if you are smoker.
Oral steroids are not the first line treatment and ideally should not be given unless strongly indicated. And inhaled steroids are always safer than oral steroids and also the treatment of choice in your case.
So avoid oral steroids and consult pulmonologist and discuss these things.
Hope I have answered your query. I will be happy to help you further. Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Kaushal Bhavsar 15 minutes later
Hello i am not a smoker and i am an elite level bike rider until this started. It did start a few days after a ride in heavy smoke from a bush fire. There was ash and debri floating around. I have had bronchitis in the past but this feels different. This is lot lower and less coughing with chest tighness sometimes racing heart and weakness. I am at the doctors now si hopefully they will procees with tests
doctor
Answered by Dr. Kaushal Bhavsar 44 minutes later
Brief Answer:
than it must be bronchitis only.

Detailed Answer:
Hello dear, thanks for your query. In my opinion it is bronchitis only induced by bush fire dust and debris. And as a rule repeated bronchitis makes lung more sick. So you may have severe bronchitis now. And chest tightness, heart running fast all are symptoms of bronchitis.
The investigations will be the same for diagnosis. Chest x ray and PFT. But I insist you to consult pulmonologist first and diagnose yourself properly.
Avoid oral steroids.
Hope I have solved your query. If you are not having further queries, please close the conversation and rate the answer.
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Kaushal Bhavsar 2 hours later
My doctor precribed seritide accuhaler and ventolin and said to come back if it doesnt work. He labeled asthma before i could tell him all if my symptoms so i really dont know what to think. I have never has these symptoms before. Much different to bronchitis. I have a four day mountain bike event on next thursday and are worries it will flare up even worse. Do you think what he had prescribed will help?
doctor
Answered by Dr. Kaushal Bhavsar 12 minutes later
Brief Answer:
start accuhaler and ventorlin.

Detailed Answer:
Hello dear, thanks for your query. In my opinion you are not having asthma. And one can not lable asthma on symptoms only, PFT is must for labelling Asthma.
So try to consult pulmonologist.
And I think you should start Accuhaler and ventorlin. As it is bronchodilator and mucolytic. So helpful in your wheezing, chest tightness and mucus production.
So start the treatment. And in between take appointment of pulmonologist near by you.
And don't worry, you will start to improve with accuhaler and ventorlin.
And no need to worry about your next bike ride. Go and enjoy.
Hope I have solved your query. If you don't have further queries, please close the conversation if you do not have further queries and rate the answer.
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Corticosteroids

doctor1 MD

Every winter for about the past 6 years + I have these breakouts. If I get one on one finger, I shows up on the same finger on the opposite hand....

doctor1 MD

I have eosinophil count more than 12 in blood. So in winter I have cough and could. In summer I get rashes. For that rashes now I using Betnovate...

doctor1 MD

Years ago when I was 16 (7 years ago) I chemically burned my vulva on one side. I was too shy to tell anyone that it healed on it s own. Now I am...

doctor1 MD

my mom had bilateral cortisone/novocaine shoulder injections April 17 for osteoarthritis. Not taking any other medications regularly, but April 20,...

doctor1 MD

why do steroids cause swelling I thought they took the swelling down and how long does the swelling stay and what can I do to make it better

doctor1 MD

I had injections yesterday (12/11/17 at approximately 1:30 p.m.) called facet cervical via medial branch block bilateralc3-c4, bilateral c4-c5 and...

doctor1 MD

I just gave myself a testosterone shot in my right buttock but lower than usual. I’ve never had pain after giving myself injections for years,...